Convergent sequences of dense graphs II. Multiway cuts and statistical physics

C. Borgs, J. T. Chayes, L. Lovász, V. T. Sós, K. Vesztergombi

Research output: Contribution to journalArticle

100 Citations (Scopus)

Abstract

We consider sequences of graphs (Gn) and define various notions of convergence related to these sequences including "left-convergence," defined in terms of the densities of homomorphisms from small graphs into G n, and "right-convergence," defined in terms of the densities of homomorphisms from G n into small graphs. We show that right-convergence is equivalent to left-convergence, both for simple graphs G n, and for graphs G n with nontrivial nodeweights and edgeweights. Other equivalent conditions for convergence are given in terms of fundamental notions from combinatorics, such as maximum cuts and Szemerédi partitions, and fundamental notions from statistical physics, like energies and free energies. We thereby relate local and global properties of graph sequences. Quantitative forms of these results express the relationships among different measures of similarity of large graphs.

Original languageEnglish
Pages (from-to)151-219
Number of pages69
JournalAnnals of Mathematics
Volume176
Issue number1
DOIs
Publication statusPublished - Jul 1 2012

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'Convergent sequences of dense graphs II. Multiway cuts and statistical physics'. Together they form a unique fingerprint.

  • Cite this